Hail, Keokuk
- When
- April 30, 11:40 AM CST
- Where
- Keokuk County, 0.52 mi W of Ollie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.200, -92.110
Quarter sized hail fell 1 mile west of Ollie, IA at 1240 pm April 30.
Showers and thunderstorms moved northeastward across the area April 30th, as a cold front pushed into central Iowa. Some of the storms surpassed severe thresholds, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and thunderstorms moved northeastward across the area April 30th, as a cold front pushed into central Iowa. Some of the storms surpassed severe thresholds, producing damaging winds and large hail. Torrential downpours of rain were also common as the storms moved through, dumping a quick half inch to an inch and a quarter of rain across the area. Daytime high temperatures ranged from the lower 70s near Independence to around 80 in Freeport, the Quad Cities, and Muscatine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 11:20 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1220 PM CDT FRI APR 30 2010 .DISCUSSION...PRELIMINARY... THIS PRODUCT HAS BEEN SENT EARLY DUE TO IMPENDING SEVERE WEATHER. VERY STRONG SHEAR...MODEST INSTABILITY...AND EXCEPTIONALLY STRONG FORCING WILL CONTINUE TO DRIVE STRONG TO SEVERE CONVECTION ALONG AND JUST BEHIND THE COLD FRONT THROUGH LATE EVENING OVER THE CWA. A MODERATE RISK FOR SEVERE STORMS...WITH THE PRIMARY THREAT BEING DAMAGING WINDS WILL BE FOUND OVER THE AREA UNTIL MID EVENING...WHEN THE ATMOSPHERE STABILIZES THROUGH A SUFFICIENTLY DEEP LAYER TO PREVENT DOWNDRAFTS FROM PUNCHING THROUGH TO THE SURFACE. BY 00Z...THE LIKELY MODE OF CONVECTION WILL BE A SEVERE SQUALL LINE...WITH TORNADO POTENTIAL CONTINUING ON ANY DISCRETE CELLS AHEAD OF IT...AND THROUGH ANY NOTCHES IN THE LINE. A FAST MOVEMENT OF CELLS NORTHEAST AT 50 TO 70 MPH WILL CONTINUE...WITH A SLOWER EASTWARD TRANSLATION EXPECTED AS FORCING AND FRONT MOVE EAST. STORMS AND RAINFALL SHOULD BE LARGELY DONE BY MIDNIGHT IN THE EAST. SATURDAY CONTINUES TO LOOK BREEZY AND PARTLY TO MOSTLY SUNNY...THEN CLOUDING UP TOWARD LATE AFTERNOON AND EVENING. ANOTHER STRONG WAVE OF UPPER ENERGY AND ASSOCIATED SURFACE LOW PRESSURE IS STILL EXPECTED TO CLIP AT LEAST THE SOUTHEAST 1/2 OF THE CWA SATURDAY NIGHT....WITH LIGHT TO MODERATE RAINFALL AMOUNTS. NO MAJOR CHANGES MADE TO THE FORECAST BEYOND SUNDAY...AS THE ECMWF CONTINUES TO BE PREFERRED TO THE GFS AND NAM. THIS MORE OR LESS INDICATES A MILD FORECAST...WITH THE NEXT CHANCE FOR SIGNIFICANT RAINFALL BY THURSDAY NIGHT AND FRIDAY. ..ERVIN.. && .AVIATION... VFR CONDITIONS WILL ERODE QUICKLY FROM THE SOUTHWEST THROUGH 22Z THIS AFTERNOON WITH APPROACHING VERY FAST MOVING THUNDERSTORMS OUT OF NORTHERN MO. VERTICAL WIND PROFILES SUGGEST VERY TURBULENT AIRMASS ALOFT FROM 2K-12000 FT AGL...BUT GENERALLY UNIDIRECTIONAL FROM THE SOUTHWEST. PRIME CONVECTION WINDOW IMPACTING THE TERMINALS LOOKS TO BE FROM 22Z FRI THROUGH 03Z SAT. STORMS MAY MIX DOWN WIND GUSTS OVER 50 KTS FROM THE WEST TO SOUTHWEST AT BRL AND MLI AROUND 00Z SAT. AFTER STORMS EXIT...EXPECT SOUTHWEST SFC WINDS FROM 220-250 DEGREES AT 10-15 KTS AND CIGS RISING ABOVE 5K FT. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 528 AM CDT FRI APR 30 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 528 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS...WITH TORNADOES POSSIBLE AS WELL. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MID AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. DEEP...STRONG WIND SHEAR AND MODERATE INSTABILITY WILL BE SUFFICIENT TO PRODUCE SCATTERED SUPERCELL THUNDERSTORMS. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING VERY LARGE HAIL OVER 2 INCHES IN DIAMETER... WIND GUSTS OVER 60 MPH AND POSSIBLE TORNADOES...PRIMARILY LATE AFTERNOON WEST OF THE MISSISSIPPI RIVER. AFTER 7 PM...THE MAIN SEVERE WEATHER THREAT WILL SPREAD INTO ILLINOIS AND LIKELY TRANSITION TO DAMAGING WINDS...HEAVY DOWNPOURS AND HAIL AROUND 1 INCH IN DIAMETER AS STORMS ORGANIZE INTO MORE LINEAR COMPLEXES. THUNDERSTORMS ARE EXPECTED TO EXIT EAST OUT OF MOST OF WEST CENTRAL AND NORTHWEST ILLINOIS AFTER 1 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT...PRIMARILY SOUTH OF HIGHWAY 34. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM HAIL 1 SE DOWNING 40.48N 92.36W
04/30/2010 E0.50 INCH SCOTLAND MO TRAINED SPOTTER
DIME SIZE HAIL
1222 PM TSTM WND GST 1 SE DOWNING 40.48N 92.36W
04/30/2010 E50 MPH SCOTLAND MO TRAINED SPOTTER
40 TO 50 MPH WINDS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 3 W MEMPHIS 40.46N 92.23W
04/30/2010 M0.75 INCH SCOTLAND MO LAW ENFORCEMENT
&&
12The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
7 thunderstorm wind, 6 hail. Local standard time, as filed.
Quarter sized hail fell 1 mile west of Ollie, IA at 1240 pm April 30.
Non-severe hail (<1.0) fell in Iowa City, IA at 124 pm April 30.
Quarter sized hail fell at the Highway 1 and Interstate 80 interchange on the northeast side of Iowa City, IA at 125 pm April 30.
Wind gusts estimated to be 70 mph blew down some trees and branches just southeast of Rochester, IA around 140 pm April 30. This report was relayed by KCRG TV.
A 65 mph wind gust was measured about 2 miles southeast of Rochester, IA at 144 pm April 30.
Non-severe hail (<1.0) fell about 1 mile north of De Witt, IA on Highway 61 at 212 pm April 30.
Wind gusts estimated to be 65 mph damaged a barn about 2 miles northeast of Welton, IA at 212 pm April 30.
Wind gusts estimated to be 60 mph blew a semi truck into the median of Highway 61 about 1 mile north northeast of the Dubuque, IA Regional Airport around 225 pm April 30.
Wind gusts estimated to be 70 mph destroyed a hanger at the Dubuque, IA Regional Airport at 225 pm April 30. Parts of the hanger were lofted into two other hanger buildings damaging them. In addition, several airplanes inside the hangers were also heavily damaged. An airport official also contributed to this report.
Non-severe hail (<1.0) fell in Donnellson, IA at 300 pm April 30. The hail covered the ground.
Non-severe hail (<1.0) fell near Donnellson, IA around 305 pm April 30.
Wind gusts estimated to be 60 mph blew some branches down in Donnellson, IA around 305 pm April 30.
Wind gusts estimated to be 60 mph were observed in Donnellson, IA around 305 pm April 30.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219045, 219049, 219055, 219057, 219059, 219065, 219069, 219084, 219092, 219093, 219094, 219095, 219096.